Alert archive / New York / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Binghamton, NY

June 12, 1996Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 12, 1996, 1:49 PM EDT for Oneida County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1996, 1:49 PM EDT (17:49 UTC)
Expired
Jun 12, 1996, 2:45 PM EDT
In force
56 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 5.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1996-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 504 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1996-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
504 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 121749
SVRBGM
NYC065-121845-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
149 PM EDT WED JUN 12 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN CENTRAL NEW YORK
 
   ...NORTHERN ONEIDA COUNTY
 
DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR ROME. THIS STORM WILL
MOVE SLOWLY NORTHEAST...AND WILL BE NEAR WESTERNVILLE BY 210 PM...AND
NEAR FORESTPORT BY 230.
 
THIS STORM HAS THE PORTENIAL TO PRODUCE HAIL...DAMAGING
WINDS...TORRENTIAL DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
JSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 10:12 AM EDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 12, 10:12 AM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1000 AM EDT WED JUN 12 1996

MORE OF THE SAME...CUTOFF CONTINUES TO SPIN OVER NW OH ATTM WITH FCST
AREA UNDER MOIST AND UNSTABL AIRMASS. RAMSDIS 8KM WATER VAPOR IMAGERY
SHOWS SPEED MAX LIFTING THRU CENT PA ATTM AND IS RESPONSIBLE FOR A FEW
SHOWERS IN THAT AREA. THIS FEATURE WL MOVE AT LEAST INTO THE CENTRAL
SOUTHERN TIER TOWARDS NOON AND WL REMOVE TIMING OF PCPN FOR THIS AFTN.

MORE SIG UL JET AT THE BASE OF THE CUTOFF APROACHES FCST AREA EARLY
THIS EVE. WE AGN LACK MUCH OF ANY LL FOCUSING MECH HOWEVER. 12Z SNDGS DO
SHOW INSTAB SIMILAR TO PREV DAYS OF NEAR 2000 J/KG. BUF AND PIT SNDGS
SHOW EFFECTS OF PROXIMITY TO UL LOW. DIFF DO EXIST BTWN NGM/ETA WITH
FEATURE PROGGED TO LIFT THRU THIS EVE. NGM IS MUCH MORE AGGRESSIVE WITH
THE UL DIFFLUENCE AND CORRESPONDINGLY THE LRG SCALE LIFT. ETA TIMING OF
THE UL SPEED MAX IS ABT 6 HRS LATER. WITH UL DIFFL OUT OF PHASE WITH LL
MOISTURE CONV...UVV DEPICTED IS MUCH WEAKER. 8KM IMAGERY WUD FAVOR ETA
POSITION ATTM.

WL KEEP THE CHC POPS AS PREV FCST AND BIAS THEM HIER IN THE WEST CLOSER
TO THE COLD POOL AND DYNAMICS. WL UPDATE 2ND PD TO ADD A CHC OF EVE
RW/TRW AS BOTH MDLS INDICATE UL SUPPORT WL KEEP SOME ACTVTY ARND INTO
AT LEAST THE EARLY EVE.

ZONES GONE.

.BGM...NONE.

PB

Nearby

Severe Thunderstorm Warnings in New York, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.